Texas, 2009Damaging Winds in Texas, February 8, 2009
February 8, 2009 · NWS AMA · 14 events in 3 counties and zones
Severe thunderstorms moved northeast across the southwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm winds. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved northeast across the southwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm winds. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 8, 6:12 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 8, 6:12 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST SUN FEB 8 2009
.AVIATION...
0000 UTC TAFS...MAIN CONCERN CENTERS ON CONVECTION DEVELOPMENT IN THE
BEGINNING OF THE FORECAST PERIOD AND STRENGTH OF WINDS THROUGHOUT THE
TAF FORECAST PERIOD.
LINE OF THUNDERSTORMS IN EASTERN NM LIFTING TO THE NORTH NORTHEAST
AHEAD OF APPROACHING COLD FRONT WHICH IS DRAPED IN CENTRAL NM. THESE
STORMS SHOULD ENTER THE TERMINALS AROUND 02-04Z. HAVE INSERTED TEMPO
GROUPS THROUGH 06-08Z ALTHOUGH WILL HAVE TO EVALUATE TIMING OF THIS
LINE AS IT MAY MOVE THROUGH QUICKER. SURFACE LOW LIFTS NORTHWARD...
INTO THE PANHANDLES EARLY MONDAY WITH ANY LINGERING -SHRA DRY AIR
WRAPS INTO THE AREA BEHIND THIS SYSTEM WHICH WILL EFFECTIVELY
SUPPRESS ADDITIONAL PRECIP CHANCES. SUSTAINED WINDS CONTINUE TO
INCREASE THIS EVENING AND ITS POSSIBLE TO SEE GUSTS UP TO 40 KTS WITH
ANY STORM. SURFACE LOW FURTHER DEEPENS AS IT HEADS INTO SOUTHERN NE
MONDAY AFTERNOON. GRADIENT WINDS WILL STRENGTHEN IN RESPONSE TO
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE PLAINS. HELD OF ON
MENTIONING AWW WINDS BUT NOT OUT OF THE QUESTION TO SEE WINDS
APPROACH AWW CRITERIA BY THE AFTERNOON.
CLK
&&
.PREV DISCUSSION... /ISSUED 350 PM CST SUN FEB 8 2009/
DISCUSSION...
RAPID LL MOISTURE ADVECTION KEPT LOW TO MID CLOUD COVER IN PLACE
DURING THE DAY. THIS MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL TROUGH AND PACIFIC COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING INTO MONDAY MORNING. THERE IS CERTAINLY
SOME SEVERE POTENTIAL WITH THIS ACTIVITY...AND CURRENTLY THINKING THE
THREAT WILL REVOLVE AROUND STRONG WINDS STEMMING FROM A SQUALL LINE
WITH A FEW HAILERS POSSIBLE. FORECAST SOUNDINGS INDICATE STEEPENING
MID LEVEL LAPSE RATES THIS EVENING ALONG WITH INCREASING MID LEVEL
MOISTURE ADVECTION. THE SHORT LIVED BACKED LL WINDS QUICKLY BECOME
WESTERLY AS THIS UPPER WAVE ADVANCES ON THE PANHANDLES. THUS THE
CONCERN FOR A DEVELOPING LINEAR EVENT...WITH ENOUGH ENERGY TO SUPPORT
MARGINALLY SEVERE HAIL. AS FOR TIMING...BASED ON WV IMAGERY...THE
LEADING EDGE OF THE UPPER WAVE APPEARS TO BE MOVING AT ABOUT 45 KTS.
IF THERE ARE NO CHANGES IN FORWARD SPEED...THIS PLACES THE LEADING
EDGE OF THE WAVE INTO THE EXTREME WESTERN PANHANDLES BETWEEN 01Z AND
02Z. STORMS WILL BE MOVING GENERALLY TO THE NORTH NORTHEAST...SO
ANTICIPATE THE COVERAGE OF THE STORMS INCREASING AFTER 02Z ACROSS THE
WESTERN CWA. IN FACT...APPEARS NAM12 INITIALIZED FAIRLY WELL AND THUS
HAVE TRENDED POPS AND WEATHER GRIDS CLOSE TO THE NAM.
ALSO...INCREASED POPS INTO THE 80 TO 90 PERCENT RANGE FOR MOST AREAS
SOMETIME BETWEEN 00Z AND 12Z.
APPEARS THE PRECIP WILL CUT OFF AROUND 12Z MONDAY. A DEEPENING
SURFACE TROUGH WILL HELP THE WEST WINDS INCREASE TO NEAR WIND
ADVISORY LEVELS. BASED ON THE 700MB AND SURFACE GRADIENTS...WIND
SPEEDS COULD REACH 30 KNOTS WITH GUSTS IN THE 40 TO 45 KNOT RANGE.
HOWEVER...FELT THAT THE FOCUS FOR TONIGHT SHOULD BE ON THE SEVERE
POTENTIAL AND WILL THUS ALLOW THE MIDNIGHT SHIFT TO EVALUATE THE WIND
ADVISORY THREAT. CURRENT GRIDS PEAK AT 29 KNOTS. THE DOWNSLOPING
WINDS WILL ALSO PROMOTE DRY AIR ADVECTION ALONG WITH INCREASING
TEMPS. WILL ALSO NEED TO MONITOR FOR INCREASING FIRE WEATHER
CONCERNS...WHICH IS COVERED IN THE FIRE WEATHER SECTION BELOW. THE
MAIN UPPER LOW WILL THEN EJECT EAST TOWARD THE PANHANDLES ON TUESDAY.
MODELS CONTINUE TO SUGGEST A BRIEF WINDOW FOR PRECIP TUESDAY EVENING
INTO WEDNESDAY MORNING...MAINLY IN THE FORM OF WRAP AROUND MOISTURE.
IN ADDITION...THE LOW WILL DRAG COLDER AIR INTO THE PANHANDLES WITH
1000-500MB THICKNESSES FALLING TO AROUND 540 DAM. 850MB TEMPS ALSO
FALL TO NEAR 0C MAINLY ACROSS THE WESTERN AND NORTHERN PANHANDLES. SO
HAVE INCREASED POPS TO CHANCE IN THE NORTH WHERE THE BEST WRAP AROUND
POTENTIAL WILL EXIST...AND MENTIONED LIGHT SNOW WITH ACCUMULATIONS
EXPECTED TO REMAIN BELOW 1 INCH AT THE MOMENT. CHANGED VERY LITTLE
AFTER TUESDAY AND HELD CLOSE TO GUIDANCE TEMPS. THE NEXT SHOT AT
PRECIP WILL COME FRIDAY AS A SECOND UPPER SYSTEM BRUSHES THE
PANHANDLES. CURRENTLY HELD OFF ON POPS BUT WILL MONITOR TRENDS AND
ADJUST AS NEEDED.
JJB
FIRE WEATHER...
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE WESTERN
PANHANDLES...THEN SPREAD EAST OVERNIGHT. A DRY AIRMASS WILL FILL IN
BEHIND THE EXITING PRECIPITATION MONDAY MORNING AND COMBINE WITH
STRONG WEST WINDS. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WILL BE
POSSIBLE ALONG WITH GUSTS NEAR 50 MPH ON MONDAY. HOWEVER...MINIMUM
RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
ANOTHER COOL AIRMASS WILL RETURN TUESDAY AND BRING A CHANCE FOR LIGHT
SNOW.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
05/15
Hazardous weather outlook, Feb 8, 5:28 PM CST, 2 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CST SUN FEB 8 2009
OKZ001>003-TXZ001>020-091200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CST SUN FEB 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHWEST TEXAS
PANHANDLE UNTIL 10 PM...
THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLES THIS EVENING. SOME OF
THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS AS THE PRIMARY
THREAT ALONG WITH MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...
ON MONDAY...A DEEPENING LOW IN WESTERN KANSAS WILL TIGHTEN THE
PRESSURE GRADIENT. AS A RESULT...STRONG WESTERLY WINDS MAY EXCEED
WIND ADVISORY CRITERIA WITH WINDS GUSTING TO NEAR 50 MPH. IN
ADDITION...THE STRONG WINDS ALONG WITH DECREASING RELATIVE HUMIDITY
VALUES WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE
ACTIVATION THROUGH THIS EVENING.
GOEHRING
In the hours before
Special weather statement, Feb 8, 7:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CST SUN FEB 8 2009
TXZ011-016-090130-
DEAF SMITH TX-OLDHAM TX-
704 PM CST SUN FEB 8 2009
...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES...
AT 704 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 25 MILES WEST OF GLENRIO TO 33
MILES SOUTHWEST OF BOOTLEG MOVING EAST AT 40 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN DEAF SMITH AND OLDHAM COUNTIES...INCLUDING THE CITIES OF
HEREFORD AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
LG
Special weather statement, Feb 8, 7:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CST SUN FEB 8 2009
TXZ006-011-090230-
HARTLEY TX-OLDHAM TX-
757 PM CST SUN FEB 8 2009
...LINE OF STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES...
AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF ROMERO TO 12 MILES
SOUTHWEST OF ADRIAN MOVING EAST AT 30 MPH.
WINDS TO AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN HARTLEY AND OLDHAM COUNTIES...INCLUDING THE CITY OF VEGA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
LG
Thunderstorm Wind, Deaf Smith
- When
- February 8, 8:10 PM CST to 8:11 PM CST
- Where
- Deaf Smith County, 4.84 mi S of Hereford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.750, -102.400
The thunderstorm gusts blew down one to two inch diameter tree limbs.
Thunderstorm Wind, Deaf Smith
- When
- February 8, 8:22 PM CST to 8:23 PM CST
- Where
- Deaf Smith County, 5 mi ENE of Hereford
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.848, -102.319
The thunderstorm wind gust was measured at the Hereford Municipal Airport.
Thunderstorm Wind, Deaf Smith
- When
- February 8, 8:30 PM CST to 8:31 PM CST
- Where
- Deaf Smith County, Dawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -102.200
Thunderstorm Wind, Potter
- When
- February 8, 8:52 PM CST to 8:53 PM CST
- Where
- Potter County, Bushland
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -102.070
Thunderstorm Wind, Randall
- When
- February 8, 8:52 PM CST to 8:53 PM CST
- Where
- Randall County, 8 mi S of Amarillo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.084, -101.820
The thunderstorm wind gust was estimated at the intersection of Interstate 27 and McCormick Road.
Thunderstorm Wind, Potter
- When
- February 8, 8:53 PM CST to 8:54 PM CST
- Where
- Potter County, Bushland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -102.070
The thunderstorm wind gust was estimated by a trained spotter and relayed through the Amarillo Emergency Operations Center.
Thunderstorm Wind, Potter
- When
- February 8, 9:01 PM CST to 9:02 PM CST
- Where
- Potter County, 4 mi NW of Amarillo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.241, -101.870
Thunderstorm Wind, Potter
- When
- February 8, 9:02 PM CST to 9:03 PM CST
- Where
- Potter County, 6 mi NW of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.261, -101.895
Thunderstorm Wind, Potter
- When
- February 8, 9:10 PM CST to 9:11 PM CST
- Where
- Potter County, 7 mi N of Amarillo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.301, -101.820
Thunderstorm Wind, Potter
- When
- February 8, 9:10 PM CST to 9:11 PM CST
- Where
- Potter County, 1 mi N of Amarillo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 35.215, -101.820
The Amarillo Emergency Manager reported downed power lines near the downtown Post Office in Amarillo.
Thunderstorm Wind, Randall
- When
- February 8, 9:10 PM CST to 9:11 PM CST
- Where
- Randall County, 8 mi SSW of Amarillo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.093, -101.874
The Amarillo Emergency Manager reported downed power lines at the intersection of the Claude Highway and Washington Street in Amarillo.
Thunderstorm Wind, Potter
- When
- February 8, 9:14 PM CST to 9:15 PM CST
- Where
- Potter County, 10.23 mi E of Valle de Oro
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.430, -101.930
Thunderstorm Wind, Potter
- When
- February 8, 9:16 PM CST to 9:17 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
The wind gust was measured at the Amarillo Rick Husband International Airport.
Thunderstorm Wind, Potter
- When
- February 8, 9:19 PM CST to 9:20 PM CST
- Where
- Potter County, 8 mi E of Amarillo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.678
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, February 8, 20091 death · 1 event
- Flooding in Pennsylvania, February 8 to 13, 2009$180,000 · 6 events
- Flooding in Ohio, February 8 to 10, 2009$75,000 · 2 events
- Heavy Snow in Arizona, February 8, 20092 injured · 3 events
- Ice Storm in Minnesota, February 8 to 10, 200919 events
- Winter Storm and Winter Weather in Colorado, February 8 to 10, 200915 events
- Ice Storm in North Dakota, February 8 to 10, 200915 events
- Heavy Snow in Utah, February 8 to 10, 20097 events
- Hail and Damaging Winds in New Mexico, February 8, 20091 in hail · 7 events
- Damaging Winds in Texas, February 8, 200961 kt wind · 5 events
- Dense Fog in Wisconsin, February 8 to 9, 20095 events
- Winter Storm and Winter Weather in Utah, February 8 to 10, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150555, 150556, 150557, 150558, 150559, 150560, 150561, 150562, 150563, 150564, 150565, 150566, 150567, 150568.